Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, May 7, 2006

May 7, 2006 · NWS AMA · 5 events in 1 county or zone

Severe thunderstorms moved across the central Oklahoma panhandle producing large hail and high winds. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central Oklahoma panhandle producing large hail and high winds. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 2:07 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, May 7, 2:07 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT SUN MAY 7 2006

.DISCUSSION...CONVECTION ALREADY DEVELOPING TO THE NORTH AND WEST OF
THE CWA THIS AFTERNOON. SKIES CLEARED OUT NICELY ACROSS THIS REGION
TODAY...ALLOWING GOOD INSOLATION TO HELP DESTABILIZE THE ATMOSPHERE.
LIFT IS ALSO AIDED BY THE INFLUENCE OF SHORTWAVE TROF MOVING ACROSS
THE ROCKIES IN THE NORTHWESTERLY FLOW ALOFT. WITH LOW-LEVEL JET
PROGGED TO INTENSIFY THIS EVENING AND STEEPENING LAPSE RATES...THERE
REMAINS A THREAT FOR SEVERE WEATHER ACROSS THE PANHANDLES. HAVE
RETAINED THE MENTION OF SEVERE IN THE ZONES WITH THAT IN MIND. EXPECT
COMPLEX TO TRAVERSE THE CWA OVERNIGHT...CLEARING THE AREA BY 12Z
MONDAY. WILL CONTINUE 30-40 POPS FOR THE OVERNIGHT PERIOD. FOR MORE
ON THIS...SEE THE SWODY1.

TEMPS EXPECTED TO WARM BACK INTO THE 80S ON MONDAY ACROSS THE AREA.
WINDS SHOULD GENERALLY BE FROM THE WEST TO SOUTHWEST...WHICH WILL
HELP TO SET UP THE DRY LINE ACROSS THE EASTERN ZONES. WILL CONTINUE TO
MENTION SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN TWO COLUMNS
OF COUNTIES. SURFACE TROF IS PROGGED TO SLIDE EAST MONDAY
NIGHT...WHICH WILL BRING A COLD FRONT INTO THE PANHANDLES BY EARLY
TUESDAY. TEMPS SHOULD REMAIN IN THE UPPER 70S TO LOWER 80S ON TUESDAY
DESPITE THE FRONTAL PASSAGE. STRONGER SURGE OF COOLER AIR EXPECTED
TUESDAY NIGHT. NAM AND GFS DIFFER A BIT ON THIS SCENARIO BUT WILL
CONTINUE TO FAVOR THE GFS AS THIS HAS BEEN THE MOST COMMON SOLUTION
FOR THE PAST SEVERAL RUNS. HAVE RAISED POPS A BIT FOR TUESDAY
NIGHT...WITH SLIGHT CHANCE CONTINUING INTO THE DAY ON WEDNESDAY. SOME
OF THE GUIDANCE CONTINUES TO SHOW PRECIP CHANCES ON WEDNESDAY NIGHT
AS ISENTROPIC UPGLIDE INCREASES BUT I AM NOT BUYING THAT YET. THINKING
MORE IN THE WAY OF CLOUDS AND DRIZZLE AS OPPOSED TO MEASURABLE PRECIP AT
THIS POINT. MODEL INCONSISTENCIES AT THE END OF THE WEEK CONTINUE
WITH THE 12Z GFS COMING IN QUITE A BIT WETTER THAN THE 00Z. HAVE KEPT
THE FORECAST FOR THE EXTENDED PERIODS DRY AT THIS TIME...BUT WILL
SHOW 10 PERCENT POPS IN GRIDS SINCE THE 12Z RUN IS MORE OF AN
OUTLIER. THE 00Z MEX TEMPS SEEMED REASONABLE AS WELL AND SAW LITTLE
REASON TO DEVIATE MUCH.

24/MJ

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  85  53  82 /  30  10  10  10
BEAVER OK                  54  84  53  77 /  40  20  20  10
BOISE CITY OK 	 	   50  85  49  74 /  40  10  10  10
BORGER TX 		   57  86  57  82 /  40  10  10  10
BOYS RANCH TX 		   51  88  54  83 /  30  10  10  10
CANYON TX 		   51  87  53  87 /  30  10  10  10
CLARENDON TX 		   56  84  57  87 /  40  20  20  10
DALHART TX 		   48  86  52  78 /  30  10  10  10
GUYMON OK 		   52  85  52  76 /  40  10  10  10
HEREFORD TX 		   51  87  52  86 /  30  10  10  10
LIPSCOMB TX 		   55  83  56  79 /  40  20  20  10
PAMPA TX 		   55  85  56  78 /  40  20  20  10
SHAMROCK TX 	 	   55  84  58  85 /  40  20  20  10
WELLINGTON TX 		   57  85  60  88 /  40  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24/02
Hazardous weather outlook, May 7, 12:00 PM CST, 6 hours 55 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 7 2006

OKZ001>003-TXZ001>020-081100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. AN
UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH THE
SOUTHERN HIGH PLAINS LATER THIS AFTERNOON AND EVENING. THIS WILL
CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON...THEN MOVE
SOUTHEAST ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WHICH FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND
EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS
PANHANDLES AS THE DRYLINE MOVES INTO THAT AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY ACROSS ALL
OF THE OKLAHOMA AND TEXAS PANHANDLES AS A COLD FRONT AND UPPER LEVEL
LOW PRESSURE SYSTEM MOVE THROUGH THE REGION. HOWEVER...ANY STORMS
THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST WEATHER
FORECASTS AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
AND EVENING.

ANDRADE

In the hours before

Special weather statement, May 7, 4:34 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT SUN MAY 7 2006

OKZ001-072315-
CIMARRON OK-
534 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF KEYES AT 534 PM
CDT...MOVING EAST AT 20 MPH.

HAIL FROM PEA TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN CIMARRON COUNTY NORTH AND EAST OF BOISE CITY SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 7, 4:38 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN MAY 7 2006

TXZ011-072315-
OLDHAM TX-
538 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN OLDHAM COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER VEGA AT 538 PM CDT...MOVING
EAST AT 20 MPH.

BETWEEN PEA AND ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN OLDHAM COUNTY...INCLUDING THE CITY OF VEGA AND MOTORISTS
ON INTERSTATE 40...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JORDAN
Special weather statement, May 7, 5:05 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT SUN MAY 7 2006

TXZ016-072345-
DEAF SMITH TX-
605 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL DEAF SMITH COUNTY AT
605 PM CDT...MOVING EAST AT 20 MPH.

BETWEEN PEA AND ONE HALF INCH SIZE HAIL AND WINDS TO AROUND 50 MPH
ARE POSSIBLE.

PEOPLE IN THE NORTHEASTERN PART OF DEAF SMITH COUNTY SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 7, 5:17 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT SUN MAY 7 2006

OKZ001-080000-
CIMARRON OK-
617 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN CIMARRON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF KEYES AT 617 PM
CDT...MOVING EAST AT 20 MPH.

HAIL BETWEEN THE SIZE OF PEA AND ONE HALF INCH AS WELL AS WINDS
AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN CIMARRON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 7, 5:41 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SUN MAY 7 2006

OKZ002-080045-
TEXAS OK-
641 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN TEXAS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF EVA AT 641 PM
CDT.  A SECOND STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF EVA
AND WILL CROSS INTO TEXAS COUNTY.  BOTH THESE STORMS WERE MOVING
EAST AT 25 MPH.

PEA TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN TEXAS COUNTY...INCLUDING EVA...HOUGH...GUYMON...AND HOOKER
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Special weather statement, May 7, 5:46 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SUN MAY 7 2006

TXZ012-080045-
POTTER TX-
646 PM CDT SUN MAY 7 2006

...STRONG THUNDERSTORM IN POTTER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF AMARILLO AT
646 PM CDT...MOVING EAST AT 30 MPH.  THIS IS A SMALL STORM THAT WILL
AFFECT PRIMARILY THE FAR NORTHERN PORTIONS OF THE CITY OF
AMARILLO...RIVER ROAD...AND RICK HUSBAND INTERNATIONAL AIRPORT.

PEA TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN POTTER COUNTY...INCLUDING THE CITY OF AMARILLO...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 169 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
May 7, 6:55 PM CST
Where
Texas County, 6 mi NW of Guymon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -101.567

Hail, Texas

When
May 7, 6:55 PM CST
Where
Texas County, 7 mi N of Goodwell
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.700, -101.633

Hail, Texas

When
May 7, 7:32 PM CST
Where
Texas County, 3 mi W of Hardesty
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -101.250

Hail, Texas

When
May 7, 7:32 PM CST
Where
Texas County, Hardesty
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.617, -101.200

Thunderstorm Wind, Texas

When
May 7, 7:32 PM CST
Where
Texas County, Hardesty
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.617, -101.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505694, 5505695, 5505763, 5505764, 5505765.